Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 105, NWS Northern Indiana

June 12, 2004Cass County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jun 12, 2004, 1:13 AM EST for Cass County, Michigan. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 1:13 AM EST (06:13 UTC)
Expired
Jun 12, 2004, 2:00 AM EST
In force
47 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Cass County, MI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 6.2 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1790 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 120613
SVRIWX
MIC027-120700-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
212 AM EDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASS COUNTY IN MICHIGAN

* UNTIL 300 AM EDT

* AT 212 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF CASSOPOLIS...MOVING
  NORTHEAST AT 25 MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  CASSOPOLIS
  VANDALIA
  MARCELLUS

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

PENNY SIZE HAIL OR LARGER IS LIKELY WITH THIS SEVERE STORM SEEK 
SHELTER IMMEDIATELY RAINFALL RATES OF 1 TO 2 INCHES PER HOURS CAN 
ALSO BE EXPECTED...CAUSING PONDING OF WATER ON ROADWAYS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4207 8594 4207 8578 4190 8578 4181 8592
          4177 8601 4178 8608 4187 8620

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 12:40 AM EST, 33 minutes earlier.

Area forecast discussion, Jun 12, 12:40 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1240 AM EST SAT JUN 12 2004

.AVIATION...
WARM FRONT EXTENDING FROM SE IN-NW IL ATTM WITH SCT TSTMS DVLPG
NORTH OF FRONT OVER NRN IN/IL. FRONT EXPECTED TO LIFT SLOWLY NORTH
TO IN/MI BORDER BY END OF TAF PD. INCLUDED TSTMS IN TEMPO GROUP
OVERNIGHT. PRBLY WL BE SCT STORMS AROUND AGAIN LATER IN THE TAF
PERIOD, BUT, A LITTLE EARLY TO NAIL DOWN TIMING SO HAVE LEFT OUT OF
TAFS FOR NOW. DAYTIME HEATING SHOULD GRADUALLY IMPROVE CIGS TO VFR
IN THE AFTN.
&&

.PREV DISCUSSION...
SHORT TERM...
A FRONTAL BOUNDARY CURRENTLY EXTENDING FROM COLUMBUS OHIO BACK
NORTHWESTWARD TO NORTHWEST ILLINOIS WILL BE THE MAIN WEATHER MAKER
TONIGHT AND TOMORROW.  THE FRONT WILL REMAIN NEARLY STATIONARY FOR
MUCH OF THE EVENING. A SHORT WAVE OVER THE CENTRAL PLAINS WILL BEGIN
MOVING NORTHEAST TONIGHT AND INTERACT WITH THE FRONTAL BOUNDARY.
THIS FRONT WILL MOVE NORTH AS A WARM FRONT AS THE SHORT WAVE
APPROACHES. VERY WARM AND MOIST AIR JUST SOUTH OF THE FRONT WILL BE
LIFTED OVER THE BOUNDARY LEADING TO SHOWER AND THUNDERSTORM
DEVELOPMENT TOWARD MIDNIGHT. THE POTENTIAL FOR HEAVY RAIN IS THERE
WITH PRECIPITABLE WATER IN THE WARM AIR IN THE 1.5 TO 2 INCH RANGE.
COUNTIES IN THE SOUTHERN PART OF THE FORECAST AREA HAVE RECEIVED
NEARLY 5 INCHES IS SPOTS FROM HEAVY RAINS OVER THE LAST 24 HOURS.
THE GROUND IN THESE AREAS IS SATURATED AND ANY ADDITIONAL HEAVY
RAIN WILL RUN OFF QUICKLY MAKING FLOODING MORE LIKELY. THEREFORE A
FLOOD WATCH WILL BE ISSUED FOR THESE AREAS TONIGHT.

THE FRONT WILL LIFT SLOWLY NORTH AS A WARM FRONT SATURDAY ALLOWING
WARM AIR TO GET INTO THE SOUTHERN PART OF THE AREA.  THERE CONTINUES
TO BE CHANCES OF SHOWERS AND THUNDERSTORMS WITH THE FRONT STILL IN
THE VICINITY. CURRENT FORECAST HANDLES THIS WELL...BUT INCREASED
POPS FOR THE FLOOD WATCH AREA AND MADE MINOR CHANGES TO THE TEMP
FORECAST.

LONG TERM...
SATURDAY NIGHT THROUGH FRIDAY

STILL KEEPING SATURDAY NIGHT DRY AS CWA IS IN BETWEEN SHORTWAVES BUT
THIS MAY BE WISHFUL THINKING WITH DIFFICULTY OF TIMING SHORTWAVES
AND FRONTAL POSITION. KEEPING PREVIOUS TIMING AND THINKING
SUNDAY-MONDAY WITH SHORTWAVES MOVING EAST TO BRING HIGH CHANCE POPS
SUNDAY INTO MONDAY AND DRAGGING FRONT ACROSS REGION AS IT WASHES
OUT. STRONGER SHORTWAVE FOR TUESDAY WOULD SEEM TO PULL A WELL
DEFINED COLD FRONT ACROSS CWA ON TUESDAY AND ADDED CHC POPS. NEW 12Z
GFS WANTS TO HOLD UP FRONT EVEN MORE WAITING FOR YET ANOTHER
SHORTWAVE AND UPPER TROF TO APPROACH LATER WEDNESDAY INTO THURSDAY.
AGAIN WILL NOT JUMP ON ONE MODEL RUN AND KEEP CONTINUITY WITH
PREVIOUS FORECAST AND SOLUTIONS FOR DRY AND SEASONAL CONDITIONS
WED-FRI.
&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...FLOOD WATCH UNTIL 700 AM EST SATURDAY FOR ZONES INZ013...
INZ015...INZ020...INZ022>026...INZ032>034.
MI...NONE.
OH...NONE.
&&

JT
Hazardous weather outlook, Jun 11, 5:11 AM EST, 20 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EST FRI JUN 11 2004

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-121015-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
512 AM EST FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THURDERSTORMS WITH HEAVY RAINFALL THIS MORNING
MAY CAUSE LOCALIZED FLOODING SOUTH OF HIGHWAY 6.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY INTO TUESDAY...WITH THE BEST
CHANCE FOR SEVERE WEATHER LATE SUNDAY AFTERNOON INTO SUNDAY EVENING.
DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE WITH THE STORMS LATE
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT REPORTS OF ANY FLOODING
ARE APPRECIATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:06 AM ESTFlash Flood WarningIWXBerrien3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.